Texas, 2011Wildfire in Texas, August 12 to 24, 2011
August 12 to 24, 2011 · NWS FWD · 4 events in 3 counties and zones
Elevated fire weather conditions persisted for most of the month due to the extreme heat and the ongoing historic drought. Many wildfires occurred during the month burning over 40,000 acres of land, several homes, and lots of personal property.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $977,000
- Crop damage
- $2,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elevated fire weather conditions persisted for most of the month due to the extreme heat and the ongoing historic drought. Many wildfires occurred during the month burning over 40,000 acres of land, several homes, and lots of personal property. From the 11th through the 15th, there were 4 grass fires that caused damage. The largest of these fires was the 1320-acre Ranger Hill Fire in Eastland County. This fire did not damage any structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 12, 6:20 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 12, 6:20 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
720 AM CDT FRI AUG 12 2011
.AVIATION...
EXPECT VFR CONDITIONS ACROSS NORTH TEXAS THROUGH 18Z SATURDAY.
MID AND HIGH LEVEL CLOUDS WILL CONTINUE TO SPREAD ACROSS NORTH
TEXAS INTO THE EARLY AFTERNOON. THESE CLOUDS WILL TEND TO THIN
AS THE DAY GOES ON. AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS
OKLAHOMA...WE WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS
TONIGHT. THE BEST CHANCES WILL BE NORTH OF I-20. THE CONFIDENCE OF
A STORM AFFECTING THE TAF SITES IS TOO LOW TO PUT CB IN THE TAFS
FOR NOW.
58
&&
.PREV DISCUSSION... /ISSUED 340 AM CDT FRI AUG 12 2011/
A LUCKY FEW ACROSS NORTH TEXAS SAW SOME BENEFICIAL RAIN YESTERDAY
ALTHOUGH MUCH MORE IS NEEDED TO PUT A DENT IN THE ONGOING DROUGHT.
A STRONG OUTFLOW BOUNDARY OFF OF THOSE STORMS EFFECTIVELY ENDED
THE STREAK OF 100 DEGREE DAYS AT DFW. WACO CONTINUES ITS STREAK
BUT THAT COULD BE IN JEOPARDY TODAY AS EXTENSIVE CLOUD COVER MOVES
IN FROM THE WEST AND AT LEAST SOME CHANCE FOR RAIN CONTINUES.
A LARGE COMPLEX OF THUNDERSTORMS DEVELOPED ACROSS WEST TEXAS
YESTERDAY EVENING AND HAS SINCE DIMINISHED DURING THE OVERNIGHT
WITH NEW STORMS DEVELOPING IN THE HILL COUNTRY. THE DYING STORMS
OUT WEST SENT AN OUTFLOW BOUNDARY EASTWARD AND THAT HAS JUST
RECENTLY MOVED INTO EASTLAND...STEPHENS...AND YOUNG COUNTIES. ITS
NOT CLEAR WHETHER THIS BOUNDARY WILL REMAIN INTACT OR MIX OUT AND
BE A NON FACTOR THROUGH THE DAY BUT AT LEAST A FEW SHOWERS HAVE
TRIED TO DEVELOP OVER THE LAST HOUR OR SO. AS THE BOUNDARY
CONTINUES EAST...LOW LEVEL CONVERGENCE WILL INCREASE AS SURFACE
WINDS ARE GENERALLY EASTERLY THROUGHOUT THE METROPLEX. RUC
ANALYSIS DOES INDICATE ANTICYCLONIC MID LEVEL FLOW HOWEVER ACROSS
NORTH TEXAS WHICH IS LIKELY MORE INDICATIVE OF WEAK SUBSIDENCE
ALOFT. EITHER WAY...WILL HAVE TO MONITOR FOR POSSIBLE SHOWER/TSTM
DEVELOPMENT ALONG THIS FEATURE OVER THE NEXT FEW HOURS. AS
MENTIONED BEFORE...THE EXTENSIVE CLOUD COVER WILL MEAN A SLOW RISE
FOR TEMPERATURES TODAY. THINK THERE WILL BE SOME BREAKS BY
AFTERNOON THOUGH SO MOST AREAS SHOULD SEE UPPER 90S TO NEAR 100.
THE NORTHWEST FLOW ALOFT PATTERN REMAINS IN PLACE THROUGH SATURDAY
BEFORE THE RIDGE BEGINS TO INTENSIFY AND DRIFT BACK EAST. ALL OF
THE MODEL GUIDANCE CONTINUES TO INDICATE ANOTHER DISTURBANCE
MOVING THROUGH THE SOUTHERN PLAINS TONIGHT TRIGGERING ANOTHER
ROUND OF THUNDERSTORMS ACROSS OKLAHOMA. THESE SHOULD AGAIN MOVE
SOUTHEAST AND WEAKEN AS THEY DO SO. AREAS GENERALLY ALONG AND
NORTH OF INTERSTATE 20 WILL HAVE THE BEST CHANCE TO SEE ANY RAIN
LATE TONIGHT INTO SATURDAY MORNING. AS WE HEAD INTO SUNDAY THE
UPPER HIGH STRENGTHENS A BIT AND CENTERS ITSELF CLOSER TO NORTH
TEXAS. THIS WILL MEAN A RETURN TO THE 100 DEGREE PLUS HEAT ACROSS
THE REGION. THERE IS SOME INDICATION BY THE ECMWF THAT THE HIGH
WILL ONLY TEMPORARILY BE CENTERED OVER NORTH TEXAS...THEN DRIFT
WESTWARD BY MIDWEEK...REESTABLISHING NORTHWEST FLOW ACROSS THE
SOUTHERN PLAINS. WHILE THE GFS IS NOT QUITE AS OPTIMISTIC...THIS
WOULD MEAN SLIGHTLY COOLER TEMPS AND AT LEAST INTERMITTENT RAIN
CHANCES TOWARD THE MIDDLE AND LATTER PART OF NEXT WEEK.
OTHERWISE...TEMPERATURES WILL REMAIN ABOVE NORMAL. AT THIS TIME
GIVEN THE SLIGHTLY COOLER HIGHS AND EXTENSIVE CLOUD COVER...A
HEAT ADVISORY WILL NOT BE REQUIRED THROUGH AT LEAST SATURDAY.
DUNN
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 98 80 98 80 102 / 10 30 20 10 5
WACO, TX 100 79 103 80 103 / 10 20 10 10 5
PARIS, TX 97 75 98 76 99 / 10 40 20 10 5
DENTON, TX 98 76 98 80 101 / 10 30 20 10 5
MCKINNEY, TX 98 75 98 77 101 / 10 30 20 10 5
DALLAS, TX 99 81 98 82 102 / 10 30 20 10 5
TERRELL, TX 99 77 100 77 102 / 10 30 20 10 5
CORSICANA, TX 101 77 102 78 103 / 10 20 10 10 5
TEMPLE, TX 98 77 103 76 102 / 10 10 10 10 5
MINERAL WELLS, TX 97 75 99 78 102 / 10 30 20 10 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
58/91
Hazardous weather outlook, Aug 12, 4:29 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
529 AM CDT FRI AUG 12 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
529 AM CDT FRI AUG 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT NORTH OF A LAMPASAS TO
PALESTINE LINE. CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS
WILL ACCOMPANY SOME OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE AN ELEVATED THREAT FOR GRASS FIRES MOST OF NEXT
WEEK DUE TO THE DROUGHT AND ABOVE NORMAL TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Wildfire, Eastland
- When
- August 12, 9:00 AM CST to August 24, 5:38 PM CST
- Where
- Eastland forecast zone
- Property damage
- $2,000
- Crop damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
A blown tire started a fire along Interstate 30 near Ranger Hill. The fire burned 1320 acres. This fire began on the 12th, was contained on the 15th, and then fully controlled on the 24th.
Wildfire, Anderson
- When
- August 12, 11:33 AM CST to 6:50 PM CST
- Where
- Anderson forecast zone
- Property damage
- $75,000
- Reported by
- Park/Forest Service
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
A 2-acre grass fire was intentionally set near South Sycamore Street, south of Palestine. This fire burned a home.
Wildfire, Leon
- When
- August 12, 1:26 PM CST to 3:57 PM CST
- Where
- Leon forecast zone
- Property damage
- $150,000
- Reported by
- Park/Forest Service
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Fire #695 burned 6 acres approximately 3 miles west of Centerville. The fire burned a 2-story house and a shed. The fire was started by debris burning.
Wildfire, Anderson
- When
- August 15, 11:44 AM CST to August 20, 11:00 AM CST
- Where
- Anderson forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- Newspaper
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
A tree limb fell on a power line and sparked a grass fire the burned 464 acres near Todd City. The Todd City fire was centered near the intersection of FM 19 and CR 335 in the northeastern part of the county. The fire began on the 15th, was contained on the 15th, and then fully controlled on the 20th. The fire consumed a deer camp, a fiberglass salt water tank, several outbuildings, and an oil tank. One firefighter suffered heat exhaustion and smoke inhalation and was taken to the hospital.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, August 12, 20117 injured · $110,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Florida, August 12, 2011$200,000 · 1.75 in hail · 18 events
- Wildfire in Texas, August 12 to 13, 2011$200,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 12, 2011$60,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$60,000 · 1.75 in hail · 13 events
- Damaging Wind and Heavy Rain in Arizona, August 12, 2011$100,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, August 12, 2011$75,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$62,000 · 1.75 in hail · 4 events
- Damaging Winds in Arkansas, August 12, 2011$40,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 12, 20112.5 in hail · 30 events
- Damaging Winds in South Carolina, August 12 to 13, 2011$30,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Oklahoma, August 12, 2011$15,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342942, 345244, 342944, 342913.